Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Semilinear parabolic problems define semiflows on $C^{k}$ spaces

Author: Xavier Mora
Journal: Trans. Amer. Math. Soc. 278 (1983), 21-55
MSC: Primary 35K55; Secondary 35K22, 47D05
MathSciNet review: 697059
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Linear parabolic problems of a general class are proved to determine analytic semigroups on certain closed subspaces of ${C^k}(\overline \Omega )$ ($k$ integer); ${C^k}(\overline \Omega )$ denotes the space of functions whose derivatives or order $\leqslant k$ are bounded and uniformly continuous, with the usual supremum norm; the closed subspaces where the semigroups are obtained, denoted by ${\hat C^k}(\overline \Omega )$, are determined by the boundary conditions and a possible condition at infinity. One also obtains certain embedding relations concerning the fractional power spaces associated to these semigroups. Usually, results of this type are based upon the theory of solution of elliptic problems, while this work uses the corresponding theory for parabolic problems. The preceding results are applied to show that certain semilinear parabolic problems define semiflows on spaces of the type ${\hat C^k}(\overline \Omega )$.

References [Enhancements On Off] (What's this?)

  • V. S. Belonosov, Estimates of the solutions of parabolic systems in Hölder weight classes and some of their applications, Mat. Sb. (N.S.) 110(152) (1979), no. 2, 163–188, 319 (Russian). MR 552110
  • J. Bergh and J. Löfström, Interpolation spaces, Springer, Berlin, 1976.
  • Nam P. Bhatia, Semi-dynamical systems, Mathematical systems theory and economics, I, II (Proc. Internat. Summer School, Varenna, 1967) Springer, Berlin, 1969, pp. 303–318. Lecture Notes in Operations Research and Mathematical Economics, Vols. 11, 12. MR 0325187
  • S. D. Èĭdel′man and S. D. Ivasišen, Investigation of the Green’s matrix of a homogeneous parabolic boundary value problem, Trudy Moskov. Mat. Obšč. 23 (1970), 179–234 (Russian). MR 0367455
  • Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244
  • M. R. Hestenes, Extension of the range of a differentiable function, Duke Math. J. 8 (1941), 183–192. MR 3434
  • Einar Hille and Ralph S. Phillips, Functional analysis and semi-groups, American Mathematical Society Colloquium Publications, Vol. 31, American Mathematical Society, Providence, R. I., 1957. rev. ed. MR 0089373
  • Hansjörg Kielhöfer, Halbgruppen und semilineare Anfangs-Randwertprobleme, Manuscripta Math. 12 (1974), 121–152 (German, with English summary). MR 344681, DOI
  • Hansjörg Kielhöfer, Existenz und Regularität von Lösungen semilinearer parabolischer Anfangs-Randwertprobleme, Math. Z. 142 (1975), 131–160 (German). MR 393854, DOI
  • Hikosaburo Komatsu, Fractional powers of operators, Pacific J. Math. 19 (1966), 285–346. MR 201985
  • S. G. Kreĭn, Linear differential equations in Banach space, "Nauka", Moskow, 1963; Transl. Math. Monographs, vol. 28, Amer. Math. Soc., Providence, R. I., 1971. O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Ural’tseva, Linear and quasi-linear equations of parabolic type, "Nauka", Moskow, 1967; Transl. Math. Monographs, vol. 23, Amer. Math. Soc., Providence, R. I., 1968.
  • Carlo Miranda, Partial differential equations of elliptic type, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2, Springer-Verlag, New York-Berlin, 1970. Second revised edition. Translated from the Italian by Zane C. Motteler. MR 0284700
  • X. Mora, Ph. D. Dissertation, Univ. Autònoma de Barcelona, Fac. Ciències, Sec. Matemàtiques, 1982. J. D. Murray, Lectures on nonlinear differential equation models in biology, Clarendon Press, Oxford, 1977.
  • G. Nicolis and I. Prigogine, Self-organization in nonequilibrium systems, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1977. From dissipative structures to order through fluctuations. MR 0522141
  • A. Pazy, Semigroups of linear operators and applications to partial differential equations, Dept. of Math., Univ. of Maryland, Lecture Notes no. 10, 1974. J. A. Smoller, Shock waves and reaction-diffusion equations, Springer, New York, 1982.
  • P. E. Sobolevskiĭ, Estimates of the Green’s function of second-order partial differential equations of parabolic type, Dokl. Akad. Nauk SSSR 138 (1961), 313–316 (Russian). MR 0126083
  • ---, Green’s function for arbitrary (in particular, integral) powers of elliptic operators, Dokl. Akad. Nauk SSSR 142 (1961), 804-807 = Soviet Math. Dokl. 3 (1961), 183-187.
  • V. A. Solonnikov, On boundary value problems for linear parabolic systems of differential equations of general form, Trudy Mat. Inst. Steklov. 83 (1965), 3–163 (Russian). MR 0211083
  • V. A. Solonnikov, The Green’s matrices for parabolic boundary value problems, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 14 (1969), 256–287 (Russian). MR 0296527
  • V. A. Solonnikov and A. G. Hačatrjan, Estimates for solutions of parabolic initial-boundary value problems in weighted Hölder norms, Trudy Mat. Inst. Steklov. 147 (1980), 147–155, 204 (Russian). Boundary value problems of mathematical physics, 10. MR 573905
  • H. Bruce Stewart, Generation of analytic semigroups by strongly elliptic operators, Trans. Amer. Math. Soc. 199 (1974), 141–162. MR 358067, DOI
  • H. Bruce Stewart, Generation of analytic semigroups by strongly elliptic operators under general boundary conditions, Trans. Amer. Math. Soc. 259 (1980), no. 1, 299–310. MR 561838, DOI
  • H. Tanabe, Evolution equations, Iwanami Shoten, Tokyo, 1975; English transl., Pitman, London, 1979.
  • Hans Triebel, A remark on embedding theorems for Banach spaces of distributions, Ark. Mat. 11 (1973), 65–74. MR 348484, DOI
  • H. Triebel, Interpolation theory, function spaces, differential operators, VEB Deutscher Verlag der Wissenschaften, Berlin, 1978. MR 500580
  • Wolf von Wahl, Einige Bemerkungen zu meiner Arbeit “Gebrochene Potenzen eines elliptischen Operators und parabolische Differentialgleichungen in Räumen hölderstetiger Funktionen” (Nachr. Akad. Wiss. Gottingen Math.-Phys. Kl. II 1972, 231–258), Manuscripta Math. 11 (1974), 199–201 (German, with English summary). MR 340821, DOI
  • Fred B. Weissler, Local existence and nonexistence for semilinear parabolic equations in $L^{p}$, Indiana Univ. Math. J. 29 (1980), no. 1, 79–102. MR 554819, DOI

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K55, 35K22, 47D05

Retrieve articles in all journals with MSC: 35K55, 35K22, 47D05

Additional Information

Keywords: Parabolic semigroups in <IMG WIDTH="31" HEIGHT="22" ALIGN="BOTTOM" BORDER="0" SRC="images/img1.gif" ALT="${C^k}$"> spaces, abstract evolution equations
Article copyright: © Copyright 1983 American Mathematical Society